North Carolina, 2011Tornado in North Carolina, September 5, 2011
September 5, 2011 · NWS RAH · 1 event in 1 county or zone
Southwesterly flow associated with the remnants of Tropical Cyclone Lee increased the moisture (precipitable water values exceeded 2 inches) and instability across the forecast area. This remnant low also resulted in increasing low level helicity, with early afternoon observed values at or exceeding 150 m2/s2, and model output showing even higher values later in the evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Southwesterly flow associated with the remnants of Tropical Cyclone Lee increased the moisture (precipitable water values exceeded 2 inches) and instability across the forecast area. This remnant low also resulted in increasing low level helicity, with early afternoon observed values at or exceeding 150 m2/s2, and model output showing even higher values later in the evening hours. As scattered thunderstorms entered the favorable environment, a tornado developed along a weak baroclinic zone and tracked through Stanly County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Sep 5, 2:04 PM EST, 5 hours 49 minutes earlier.
Area forecast discussion, Sep 5, 2:04 PM EST, 5 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
304 PM EDT MON SEP 5 2011
.SYNOPSIS...
THE REMNANTS OF TROPICAL STORM LEE ARE EXPECTED TO MOVE NORTHEAST
ALONG A STATIONARY FRONT THROUGH THE TENNESSEE VALLEY AND THE
CENTRAL APPALACHIANS THROUGH TUESDAY NIGHT. THIS WILL BRING A THREAT
FOR HEAVY RAIN AND SEVERE WEATHER TONIGHT THROUGH TUESDAY NIGHT TO
CENTRAL NC.
&&
.NEAR TERM /THROUGH TUESDAY NIGHT/...
AS OF 255 PM MONDAY...
BASED ON LATEST 12Z MODEL GUIDANCE AND MODEL TRENDS...FORECAST FOR
CENTRAL NC THROUGH TUESDAY NIGHT APPEARS TO BE SHIFTING FOCUS FROM
HEAVY RAIN TO SEVERE T-STORMS WITH THE POSSIBILITY OF SHORT-LIVED
TORNADOES TONIGHT THROUGH TUESDAY EVENING. PLAN TO KEEP FLASH FLOOD
WATCH UP AS A PRECAUTION AS PWAT VALUES 2-2.33 INCHES SUPPORTS
TROPICAL DOWNPOURS WITH RAINFALL RATES IN EXCESS OF 2 INCHES PER
HOUR. HOWEVER...APPEARS THAT SURFACE FRONT THAT WAS TO FOCUS
WIDESPREAD SHOWERS WILL STALL NEAR OR NORTH OF THE VIRGINIA BORDER.
THIS WILL KEEP MOST IF NOT ALL OF CENTRAL NC IN THE WARM MOIST
SECTOR. MEANWHILE THIS AFTERNOON...PARTIAL SUNSHINE HAS AIDED TO
DESTABILIZE THE AIR MASS OVER THE SOUTHERN AND WESTERN PIEDMONT.
THIS DESTABILIZATION IN ASSOCIATION WITH AN INCREASING S-SW FLOW
ABOVE THE SURFACE DUE TO THE APPROACH OF AN AREA OF LOW PRESSURE
CURRENTLY LIFTING NE ACROSS WRN ALABAMA HAS INCREASED THE LOW LEVEL
HELICITY.
2 PM MESO ANALYSIS HAS BULK SHEAR OF 30-35KTS ACROSS THE REGION
(GREATEST W-SW) WHILE 0-1KM HELICITY APPROACHING THE CRITICAL VALUE
OF 150 M2/S2 IN THE FAR WEST. NEAR TERM MODEL GUIDANCE HAS THIS LOW
LEVEL HELICITY INCREASING OVER THE WESTERN HALF OF THE FORECAST AREA
TONIGHT (THOUGH GFS MAY BE BLOWING THIS OUT OF PORTION WITH 0-1
HELICITY VALUES AROUND 250 M2/S2). APPEARS THAT THERE WILL BE
SUFFICIENT MLCAPE OVERNIGHT (500-800 J/KG OVER THE SW COUNTIES) TO
WARRANT A THREAT FOR SEVERE STORMS TONIGHT AND INTO THE OVERNIGHT
HOURS WITH THE MAIN THREAT LOCALIZED DAMAGING WIND GUSTS AND
ISOLATED SHORT-LIVED TORNADOES.
FOR NOW WILL MAINTAIN FLASH FLOOD WATCH AS IS AS CONVECTIVE-ALLOWING
MODELS DEPICT A COUPLE WAVES OF SHOWERS/T-STORMS LIFTING ACROSS THE
PIEDMONT COUNTIES TONIGHT.
DID ADJUST MIN TEMPS TONIGHT A FEW DEGREES WARMER SINCE IT APPEARS
SURFACE FRONT WILL NOT PROGRESS SWD ACROSS THE TRIAD REGION AS
EARLIER FORECAST.
TUESDAY...POTENTIAL FOR ANOTHER ROUND OF SEVERE STORMS AS REMNANT
CIRCULATION OF T.S. LEE LIFTS FROM NORTH GA INTO THE MOUNTAINS OF
NC. WHILE MODEL SEVERE WEATHER PARAMETERS NOT AS ROBUST AS THIS
AFTERNOON/TONIGHT BULK SHEAR OF 25-35KTS WILL EXIST AND 0-1KM SRH
100-180 M2/S2 EXPECTED BY AFTERNOON MAINLY ALONG AND EAST OF HIGHWAY
1. DOES NOT APPEAR THAT WE WILL BE LACKING IN INSTABILITY AS MLCAPE
1400-2000 J/KG. SPC WRF SUGGEST TWO BATCHES OF STORMS TRAVERSING
SW-NE ACROSS THE REGION WITH THE FIRST CLUSTER DEVELOPING OVER THE
SW PIEDMONT BY LATE MORNING WITH ANOTHER AFFECTING THE EAST HALF
LATE AFTERNOON-EARLY EVENING.
DUE TO SURFACE FRONT REMAINING NORTH OF THE FORECAST AREA...HAVE
RAISED MAX TEMPS SEVERAL DEGREES FROM EARLIER FORECAST WITH MAX
TEMPS NEAR 80 NW TO NEAR 90 SE.
TUESDAY NIGHT...BEST PARAMETERS FOR CONVECTION SHIFT INTO THE
COASTAL PLAIN AFTER 8 PM TUESDAY WHERE BETTER LIFT/LOW LEVEL
CONVERGENCE EXPECTED TO RESIDE THOUGH A FEW SHOWERS/T-STORMS STILL
PROBABLE IN THE WEST. RAISED MIN TEMPS IN THE NW A FEW DEGREES BUT
ADJUSTMENT MAY NOT STILL BE ENOUGH.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
AS OF 130 PM MONDAY...
FORECAST CONFIDENCE IS REDUCED BY MODEL DIFFERENCES WITH RESPECT TO
THEIR HANDLING OF THE MID LEVEL VORTEX TO OUR WEST... ALTHOUGH THEY
APPEAR TO BE IN BETTER AGREEMENT THAN YESTERDAY'S RUNS WERE. THE
LATEST NAM/GFS ARE FAIRLY SIMILAR (WITH THE GFS A LITTLE FASTER) IN
EASING THE CLOSED LOW SLOWLY NORTHWARD THROUGH KY BEFORE HOLDING IT
(WITH A SLIGHT WESTWARD DRIFT) OVER THE OH VALLEY THROUGH
THURSDAY... WHILE THE ECMWF IS FURTHER SOUTH OVER TN/KY WHILE ALSO
EVENTUALLY DRIFTING IT WEST. TOUGH CALL ON WHICH SOLUTION IS MORE
CORRECT... ALTHOUGH THE OP ECMWF DOES AGREE VERY WELL WITH THE ECMWF
ENSEMBLE MEAN. THIS SYSTEM SHOULD HAVE BECOME WELL OCCLUDED BY THIS
POINT... SO WHILE WE SHOULD SEE UNSETTLED SKIES BOTH DAYS... THE
WIND FIELD THROUGH THE COLUMN IS LIKELY TO BE FAIRLY LIGHT AND
BENIGN... WITH PRECIP WATER LOWERING WEST TO EAST ON WEDNESDAY...
AND DRYING/STABILIZING MID LEVELS ACCORDING TO FORECAST SOUNDINGS.
HURRICANE KATIA IS ALSO A WILD CARD HERE AS IT IS FORECAST TO BE
TRACKING TO THE N OR NNE OFF THE NC COAST (ROUGHLY ALONG 70W) LATE
THURSDAY (PLEASE SEE THE LATEST NHC FORECASTS FOR DETAILS ON KATIA).
THE NAM/ECMWF MOST CLOSELY FOLLOW THE NHC OFFICIAL FORECAST. WE
SHOULD SEE ENOUGH SUBSIDENCE BETWEEN KATIA AND THE VORTEX TO OUR
WEST TO KEEP THE CHANCE OF SHOWERS ON THE LOW SIDE... SO HAVE
REDUCED POPS TO LOW CHANCE... HIGHER WEDNESDAY THAN THURSDAY...
FOCUSED DURING DAYTIME HEATING... AND HIGHEST IN THE NORTHEAST CWA
WHERE E/SE LOW LEVEL FLOW WILL PERSIST ALONG AND NORTH OF A SUBTLE
BOUNDARY WITH ENHANCED LOW LEVEL MASS CONVERGENCE. MODEL LOW LEVEL
THICKNESSES ARE VERY CLOSE TO SEASONAL NORMALS... SO EXPECT TEMPS TO
FOLLOW SUIT WITH LOWS IN THE LOWER-MID 60S AND HIGHS IN THE LOWER TO
MID 80S BOTH DAYS. -GIH
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS OF 205 PM MONDAY...
WILL FOLLOW FAIRLY CLOSE TO THE ECMWF FOR THE MEDIUM RANGE... GIVEN
ITS FAVORED HANDLING OF KATIA EARLY ON AND ITS GOOD AGREEMENT WITH
ITS ENSEMBLE MEAN. THE UPPER LOW IS PROJECTED TO MEANDER OVER THE
WESTERN OHIO VALLEY AND MID MISS VALLEY FRIDAY... AND THEN SLOWLY
FILL AND WEAKEN TO A POSITIVELY-TILTED OPEN WAVE AS IT DRIFTS BACK
TO THE ENE THROUGH THE OHIO VALLEY AND INTERIOR MID ATLANTIC OVER
THE WEEKEND... BECOMING INCREASINGLY CAUGHT UP IN THE PREVAILING
WESTERLIES TO ITS NORTH. THIS RESULTS IN A PRIMARILY WESTERLY MID
LEVEL FLOW OVER NC WITH WEST TO WNW 925-850 MB FLOW AND A WEAK
SURFACE TROUGH SITTING OVER OR JUST SOUTHEAST OF THE COASTAL PLAIN
THROUGH THE PERIOD. MOISTURE DOES NOT APPEAR PLENTIFUL ENOUGH IN
THIS SORT OF PATTERN FOR MANY SHOWERS/STORMS... ALTHOUGH THE CHANCES
ARE A BIT HIGHER OVER THE NW AND NORTHERN CWA CLOSER TO THE CORE OF
COOLER MID LEVELS AS THE WEAKENED LOW PASSES TO OUR NORTH
SUNDAY/MONDAY. WILL HOLD JUST A SMALL CHANCE OF SHOWERS/STORMS
MAINLY IN THE NORTHERN CWA EACH AFTERNOON/EVENING. WITH EXPECTATIONS
OF DAILY SCATTERED/BROKEN DIURNAL CLOUDINESS AND THICKNESSES HOLDING
CLOSE TO SEASONAL NORMALS... WILL HAVE LOWS IN THE 60-65 RANGE AND
HIGHS IN THE UPPER 70S TO LOWER 80S. -GIH
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
AS OF 130 PM MONDAY...
VARIABLE CEILING BASES ACROSS THE REGION RESULTING IN VFR/MVFR
CONDITIONS. THIS SITUATION WILL REMAIN STATUS QUO THROUGH THE
AFTERNOON INTO THE EARLY EVENING HOURS. THROUGH 8 PM...MAJORITY OF
THE SHOWERS WILL OCCUR NEAR OR WEST OF THE TRIAD TERMINALS THOUGH
SCATTERED SHOWERS AND A FEW T-STORMS WILL ALSO OCCUR IN THE EASTERN
PIEDMONT...COASTAL PLAIN AND SANDHILLS. EXPECT MVFR/IFR VISIBILITY
IN VICINITY OF THE HEAVIER SHOWERS AND STORMS AS WELL AS WIND GUSTS
20-30KTS. WHILE CONVECTION WILL DISSIPATE IN THE EAST WITH LOOS OF
HEATING AFTER 8 PM...THE APPROACH OF A STRONG SURFACE COLD FRONT
FROM THE NW INTERACTING WITH THE TROPICAL MOISTURE IN PLACE WILL
RESULT IN NUMEROUS SHOWERS AND A FEW T-STORMS OVER THE NW PIEDMONT
INCLUDING TH TRIAD REGION LATER THIS EVENING INTO THE OVERNIGHT
HOURS. VERY HEAVY RAINFALL IS EXPECTED WITH THE SHOWERS AND STORMS.
IN ADDITION...WINDS JUST ABOVE THE SURFACE WILL BE INCREASING TO
NEAR 30 MPH AFTER MIDNIGHT. AT THIS TIME...CONDITIONS DO NOT WARRANT
MENTION OF LLWS IN THE TERMINAL FORECAST BUT WILL CONTINUE TO
MONITOR.
TUESDAY...ADVERSE AVIATION CONDITIONS EXPECTED WITH SCATTERED TO
NUMEROUS SHOWERS AND STORMS AND PROLONGED STRETCHES OF MVFR-IFR
CONDITIONS.
IMPROVING AVIATION WEATHER CONDITIONS EXPECTED WEDNESDAY INTO
THURSDAY WITH VFR CONDITIONS RETURNING TO MOST OF IF NOT ALL OF
CENTRAL NC BY THURSDAY. VFR CONDITIONS EXPECTED FRIDAY INTO
SATURDAY.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM THIS EVENING THROUGH LATE TUESDAY NIGHT
FOR NCZ007>010-021>026-038>041-073>076-083-084.
&&
SYNOPSIS...WSS
NEAR TERM...WSS
SHORT TERM...HARTFIELD
LONG TERM...HARTFIELD
AVIATION...WSS
Hazardous weather outlook, Sep 5, 6:47 PM EST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
747 PM EDT MON SEP 5 2011
NCZ021>023-038-039-070000-
FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-
747 PM EDT MON SEP 5 2011
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TUESDAY NIGHT...
...TORNADO WATCH 844 IN EFFECT UNTIL 4 AM EDT TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...THROUGH TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
FLASH FLOOD WATCH.
TORNADOES AND SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF
THE NORTHWEST PIEDMONT OVERNIGHT. NIGHTTIME TORNADOES ARE
EXTREMELY DANGEROUS. OVER EIGHTY PERCENT OF ALL TORNADO DEATHS IN
NORTH CAROLINA OCCUR AT NIGHT. BEFORE GOING TO BED...CHECK LOCAL
RADIO OR TELEVISION FOR THE LATEST WEATHER INFORMATION. HAVING A
NOAA WEATHER RADIO READY TO ALERT YOU TO WARNINGS AT NIGHT COULD
SAVE YOUR LIFE. IF STORMS THREATEN... REMEMBER THESE SAFETY
GUIDELINES:
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT AND
TUESDAY. SPOTTERS SHOULD REPORT SEVERE WEATHER INCLUDING FLOODING
AND RAINFALL AMOUNTS AS SOON AS IT IS SAFE TO DO SO. PLEASE STAY
TUNED FOR LATER WATCHES AND WARNINGS.
NCZ077-085-086-088-070000-
HARNETT-SCOTLAND-HOKE-CUMBERLAND-
747 PM EDT MON SEP 5 2011
...SEVERE THUNDERSTORM WATCH 843 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...THROUGH TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SHOWERS AND THUNDERSTORMS ARE EXPECTED AT TIMES TUESDAY THROUGH
THURSDAY. LOCALLY HEAVY RAIN AND THE POTENTIAL FOR FLASH FLOODING
MAY OCCUR. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH
DAMAGING WINDS OR ISOLATED TORNADOES TUESDAY THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT AND
TUESDAY. SPOTTERS SHOULD REPORT SEVERE WEATHER INCLUDING FLOODING
AND RAINFALL AMOUNTS AS SOON AS IT IS SAFE TO DO SO. PLEASE STAY
TUNED FOR LATER WATCHES AND WARNINGS.
NCZ073>076-083-084-070000-
STANLY-MONTGOMERY-MOORE-LEE-ANSON-RICHMOND-
747 PM EDT MON SEP 5 2011
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TUESDAY NIGHT...
...SEVERE THUNDERSTORM WATCH 843 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...THROUGH TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT AND
TUESDAY. SPOTTERS SHOULD REPORT SEVERE WEATHER INCLUDING FLOODING
AND RAINFALL AMOUNTS AS SOON AS IT IS SAFE TO DO SO. PLEASE STAY
TUNED FOR LATER WATCHES AND WARNINGS.
NCZ011-027-028-042-043-078-089-070000-
HALIFAX-NASH-EDGECOMBE-JOHNSTON-WILSON-WAYNE-SAMPSON-
747 PM EDT MON SEP 5 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...THROUGH TONIGHT.
HEAVY RAIN AND ISOLATED SEVERE WEATHER REMAIN A POSSIBILITY TONIGHT.
HOWEVER... IT APPEARS THAT THE BEST CHANCE OF HEAVY RAIN AND ANY
SEVERE THUNDERSTORMS WILL BE OVER THE PIEDMONT AND SANDHILLS THROUGH
TONIGHT. HOWEVER... LOCALLY HEAVY RAIN MAY DEVELOP IN SHOWERS AND
THUNDERSTORMS TONIGHT WITH LOCALLY UP TO 2 INCHES OF RAIN
POSSIBLE OVER THE COASTAL PLAIN.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SHOWERS AND THUNDERSTORMS ARE EXPECTED AT TIMES TUESDAY THROUGH
THURSDAY. LOCALLY HEAVY RAIN AND THE POTENTIAL FOR FLASH FLOODING
MAY OCCUR. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH
DAMAGING WINDS OR ISOLATED TORNADOES TUESDAY THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED TUESDAY. SPOTTERS
SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE TO DO SO.
PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS.
NCZ007>010-024>026-040-041-070000-
PERSON-GRANVILLE-VANCE-WARREN-ORANGE-DURHAM-FRANKLIN-CHATHAM-WAKE-
747 PM EDT MON SEP 5 2011
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TUESDAY NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...THROUGH TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT AND
TUESDAY. SPOTTERS SHOULD REPORT SEVERE WEATHER INCLUDING FLOODING
AND RAINFALL AMOUNTS AS SOON AS IT IS SAFE TO DO SO. PLEASE STAY
TUNED FOR LATER WATCHES AND WARNINGS.
77
In the hours before
Special weather statement, Sep 5, 5:11 PM EST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
611 PM EDT MON SEP 5 2011
NCZ038-039-052300-
DAVIDSON-RANDOLPH-
611 PM EDT MON SEP 5 2011
...A STRONG THUNDERSTORM WILL MOVE ACROSS RANDOLPH AND DAVIDSON
COUNTIES THROUGH 700 PM EDT...
AT 612 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
DENTON...OR ABOUT 12 MILES SOUTHEAST OF LEXINGTON...MOVING NORTHEAST
AT 30 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...GORDONTOWN...
TRINITY...ARCHDALE.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
TUESDAY MORNING FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3602 8010 3601 8004 3592 8004 3591 7981
3578 7964 3555 8012 3567 8028
TIME...MOT...LOC 2212Z 223DEG 26KT 3568 8012
ELLISSpecial weather statement, Sep 5, 5:16 PM EST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
616 PM EDT MON SEP 5 2011
NCZ007-052245-
PERSON-
616 PM EDT MON SEP 5 2011
...A STRONG THUNDERSTORM WILL MOVE ACROSS NORTHWEST PERSON COUNTY
THROUGH 645 PM EDT...
AT 616 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
WEST OF CONCORD...OR ABOUT OVER MILTON...MOVING NORTHEAST AT 35 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... HYCO LAKE... AND
OTHER LOCATIONS OF RURAL NORTHWESTERN PERSON COUNTY.
HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
DOPPLER RADAR INDICATES WEAK ROTATION WITH THIS STORM. SHOULD THE
STORM ROTATION INCREASE AND THE STORM INTENSIFY A WARNING MAY NEED TO
BE ISSUED.
&&
LAT...LON 3655 7887 3654 7887 3638 7913 3640 7916
3641 7915 3651 7915 3654 7914 3655 7913
TIME...MOT...LOC 2216Z 229DEG 31KT 3652 7911
77Special weather statement, Sep 5, 5:26 PM EST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
626 PM EDT MON SEP 5 2011
NCZ007>010-024>026-041-052330-
DURHAM-FRANKLIN-GRANVILLE-ORANGE-PERSON-VANCE-WAKE-WARREN-
626 PM EDT MON SEP 5 2011
...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS WARREN...WAKE...
VANCE...PERSON...ORANGE...GRANVILLE...FRANKLIN AND DURHAM COUNTIES
THROUGH 730 PM EDT...
AT 626 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF
ROUGEMONT TO 5 MILES EAST OF YOUNGSVILLE...OR ALONG A LINE EXTENDING
FROM 9 MILES NORTHEAST OF HILLSBOROUGH TO 7 MILES SOUTHWEST OF
LOUISBURG...MOVING NORTH AT 30 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM
INCLUDE...BUTNER...OXFORD...WARRENTON...AND ROXBORO.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
TUESDAY MORNING FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3638 7791 3630 7794 3582 7825 3578 7834
3588 7884 3620 7883 3621 7921 3625 7920
3625 7916 3634 7915 3655 7883 3655 7790
TIME...MOT...LOC 2226Z 199DEG 28KT 3622 7898 3606 7836
ELLISSpecial weather statement, Sep 5, 7:20 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
820 PM EDT MON SEP 5 2011
NCZ021-038-060115-
DAVIDSON-FORSYTH-
820 PM EDT MON SEP 5 2011
...STRONG THUNDERSTORMS WILL MOVE ACROSS FORSYTH AND DAVIDSON
COUNTIES THROUGH 915 PM EDT...
AT 818 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST OF
HUNTSVILLE TO 17 MILES SOUTHWEST OF LINWOOD...OR ALONG A LINE
EXTENDING FROM 7 MILES WEST OF EAST BEND TO 8 MILES SOUTH OF
SALISBURY...MOVING NORTHEAST AT 30 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE... HUNTSVILLE...
LINWOOD... LEWISVILLE... LEXINGTON... ARCADIA... WELCOME...
PFAFFTOWN... RURAL HALL...AND...WINSTON-SALEM.
HAZARDS INCLUDE...
GUSTY WINDS OF 35 TO 45 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
THESE STORMS WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM EDT TUESDAY MORNING
FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3614 8044 3627 8044 3626 8009 3588 8005
3563 8028 3568 8034 3572 8033 3573 8045
3579 8048 3584 8049 3585 8039 3589 8042
3589 8037 3593 8037 3599 8043 3601 8042
3606 8047 3604 8050 3608 8052
TIME...MOT...LOC 0018Z 208DEG 26KT 3620 8062 3556 8048
77Special weather statement, Sep 5, 7:51 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
851 PM EDT MON SEP 5 2011
NCZ038-060130-
DAVIDSON-
851 PM EDT MON SEP 5 2011
...A STRONG THUNDERSTORM WILL MOVE ACROSS DAVIDSON COUNTY THROUGH 930
PM EDT...
AT 851 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES
SOUTHWEST OF LINWOOD...OR ABOUT OVER SALISBURY...MOVING NORTHEAST AT
30 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...LINWOOD...WELCOME...
ARCADIA...AND...MIDWAY.
HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
DOPPLER RADAR INDICATES WEAK ROTATION WITH THIS STORM. SHOULD THE
STORM ROTATION INCREASE AND THE STORM INTENSIFY A WARNING MAY NEED TO
BE ISSUED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM EDT TUESDAY MORNING
FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3584 8049 3584 8043 3586 8042 3585 8039
3588 8042 3590 8040 3589 8037 3597 8040
3601 8020 3596 8005 3588 8005 3567 8031
3568 8034 3572 8033 3571 8038 3574 8046
TIME...MOT...LOC 0051Z 203DEG 27KT 3574 8044
77Local storm report, Sep 5, 7:52 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
852 PM EDT MON SEP 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM FUNNEL CLOUD FINGER 35.38N 80.37W
09/05/2011 STANLY NC 911 CALL CENTER
FUNNEL CLOUD REPORTED BY PUBLIC.
&&
EVENT NUMBER RAH1101418
SMITHTornado, Stanly
- When
- September 5, 7:53 PM EST to 7:58 PM EST
- Where
- Stanly County, 3.24 mi NNE of Millingport to 0.56 mi E of Misenheimer
- Rating
- EF0
- Path length
- 4.15 mi
- Path width
- 100 yd
- Property damage
- $35,000
- Reported by
- Emergency Manager
- Coordinates
- 35.420, -80.290
The National Weather Service in Raleigh has confirmed that an EF-0 tornado touched down south of the Richfield area in Stanly County. The first touchdown occurred immediately south of Rogers Road where a swath of downed trees and power lines 100 yards across were located. The tornado continued northward tearing the roof off of four wooden outbuildings with metal sheet roofing. Two of the buildings were completely destroyed while the other two were intact despite considerable roof damage. Debris from these buildings was scattered for 200-300 yards in a circular pattern. Debris also included half inch thick metal fencing that had been twisted and displaced one hundred yards. Many trees were snapped off near their bases. Beyond the outbuildings of the farm, the tornado continued northward, briefly lifting north of Sunnybrook Road. | |Another brief touchdown was noted approximately 3 miles to the north and produced damage to several trees at a residence along NC Highway 49. Touchdown occurred south of Highway 49, continued across the road and lifted near the residence at 22221 Highway 49 just north of the road. No structural damage was found at this location.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Georgia, September 5, 20111 injured · $20 million · EF1 · 25 events
- Flash Flooding and Flooding in Pennsylvania, September 5 to 10, 20111 death · 32 events
- Flash Flooding and Flooding in New Jersey, September 5 to 14, 2011$10 million · 23 events
- Rip Current in Florida, September 5, 20111 death · 1 event
- Tornado and Flash Flooding in North Carolina, September 5 to 6, 2011$1.6 million · EF1 · 11 events
- Wildfire in Texas, September 5 to 15, 2011$7.0 million · 1 event
- Wildfire in Texas, September 5, 2011$1.7 million · 1 event
- Tornado and Flash Flooding in Virginia, September 5 to 6, 20112 injured · $413,000 · EF0 · 13 events
- Wildfire in Texas, September 5 to 9, 2011$1.0 million · 1 event
- Wildfire in Louisiana, September 5 to 6, 2011$400,000 · 1 event
- Damaging Winds in Georgia, September 5, 20111 injured · $101,000 · 55 kt wind · 18 events
- Wildfire in Texas, September 5 to 8, 2011$300,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347515.